Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
179 Doctors are Online

Hypertension,edema,skin rash,hydrochlorothiazide,amlodipine

User rating for this question
Very Good
Answered by

Practicing since : 2002
Answered : 2397 Questions
My husband a white male 64 with controlled hypertension, takes Losartan 200mg once a day, Hydrochlorothiazide 12.5 mg once a day & Amlodipine Besylate 10 mg daily. He has edema in his lower legs and a skin rash which some have said was fungus. It is not responding to fungus over the counter medication his dr recommended. He now has it in his armpits and chest area. What is it and how do we get rid of it? Is it a drug reaction? He has been taken these drugs for years and has had a rash for years, it is getting worse and his skin is shiny, itchy and hot to the touch.
Posted Tue, 24 Apr 2012 in Skin Rash
Answered by Dr. Robert Galamaga 5 hours later
Hello and thanks for the query.

Your question is a good one and I will try to give you some good information and recommendations regarding what is going on.

First - regarding the edema of the legs. This can be a big problem and can be a source of skin breakdown and infections if it is chronic. I have to say that the amlodipine is notorious for causing edema of the legs and I wonder if this is the case for him. I would discuss this with his doctor to see if an alternative may be appropriate.

Now with regards to the fungus - we need to make sure his immune system is functioning normally, so a CBC blood test may help verify that. Beyond that, it may be necessary to take both an oral medication as well as use a topical cream to treat this. Some fungal infections can be quite resistant and uncomfortable as I am sure you are aware.

Lastly I think a visit to the dermatologist is in order. An expert opinion by a dermatologist may prove quite helpful in providing a solution to this issue.

I thank you again for submitting your query and hope my response has proven to be helpful and informative. If you have any additional questions I would be happy to address them.


Dr Galamaga

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor